Maryland, 2004Tornadoes in Maryland, September 17 to 18, 2004
September 17 to 18, 2004 · NWS LWX · 9 events in 5 counties and zones
9 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $960,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 17, 3:06 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 17, 3:06 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004
HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.
IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.
WOODY
&&
.LONG TERM (SAT NIGHT-FRI)
THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.
ROSA
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.
MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.
VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.
FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.
WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.
&&
Hazardous weather outlook, Sep 17, 10:29 AM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 17, 4:41 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
&&
CSLocal storm report, Sep 17, 4:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0544 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
&&
CSLocal storm report, Sep 17, 4:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO MIDDLETOWN 39.03N 78.28W
09/17/2004 FREDERICK VA EMERGENCY MNGR
WAYSTATION WAS HIT.
&&
CSLocal storm report, Sep 17, 4:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0552 PM TORNADO HAMILTON 39.13N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
DAMAGE IN HAMILTON AND PURCELLVILLE.
&&
CSLocal storm report, Sep 17, 4:56 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO UNIONVILLE 38.26N 77.97W
09/17/2004 ORANGE VA AMATEUR RADIO
HUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE.
&&
CSLocal storm report, Sep 17, 4:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO CENTREVILLE 38.85N 77.44W
09/17/2004 FAIRFAX VA EMERGENCY MNGR
1-66 AND ROUTE 28.
&&
CSTornado, Frederick
- When
- September 17, 5:10 PM EST to 5:17 PM EST
- Where
- Frederick County, 1 mi NW of Brunswick
- Rating
- F1
- Path length
- 3 mi
- Path width
- 150 yd
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.400, -77.550
An F1 tornado produced structural damage to a couple of homes near Brunswick. A few buildings and out buildings were destroyed. Other structures sustained roof damage, and some trees were downed or stripped. The tornado damage continued to the north along Route 17 for approximately 3 miles before lifting at Burkittsville.
Tornado, Washington
- When
- September 17, 5:25 PM EST to 5:28 PM EST
- Where
- Washington County, Boonsboro
- Rating
- F0
- Path length
- 1 mi
- Path width
- 75 yd
- Property damage
- $120,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.367, -77.200
A thunderstorm moved out of Frederick County into Washington County. This thunderstorm produced an F0 tornado near Boonsboro. The storm felled trees in Boonsboro, and the trees damaged five homes.
Tornado, Montgomery
- When
- September 17, 5:35 PM EST to 5:39 PM EST
- Where
- Montgomery County, 2 mi WSW of Poolesville
- Rating
- F1
- Path length
- 1 mi
- Path width
- 200 yd
- Property damage
- $120,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.433, -76.367
A thunderstorm moved north out of Loudoun County, Virginia into Montgomery County, Maryland. A tornado touched down and damaged a few structures in the Poolesville area and snapped and uprooted trees in the wooded area and farm land leading to Beallsville.
Tornado, Charles
- When
- September 17, 5:42 PM EST to 5:47 PM EST
- Where
- Charles County, Maryland Pt
- Rating
- F0
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.700, -78.183
A weak tornado touched down in southwest Charles County Maryland near Maryland Point. The tornado downed numerous trees near the Merrick 4-H Campground. It traveled north and downed trees along Williams Farm Place and American Beauty Place. The tornado dissipated shortly after uprooting trees near the intersection of Maryland Point and Smith Point Roads.
Tornado, Frederick
- When
- September 17, 5:54 PM EST to 6:05 PM EST
- Where
- Frederick County, 1 mi E of Adamstown
- Rating
- F1
- Path length
- 7 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.317, -77.633
An F1 tornado touched down in south central Frederick County, just east of Adamstown. The storm traveled north and produced minor structural damage. It blew out windows, tore shingles off a couple of roofs, and caused a chimney to collapse. The tornado also uprooted and sheared several large softwood and hardwood trees.
Tornado, Frederick
- When
- September 17, 6:50 PM EST to 6:57 PM EST
- Where
- Frederick County, 6 mi N of Catoctin
- Rating
- F2
- Path length
- 3 mi
- Path width
- 200 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.500, -77.650
An F2 tornado touched down in far northwest Frederick County, on the northwest edge of Catoctin Mountain Park. A thickly forested stand of hardwood trees was snapped off above the bases.
Tornado, Washington
- When
- September 17, 7:37 PM EST to 7:39 PM EST
- Where
- Washington County, Hancock
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.700, -76.367
A weak tornado moved out of Morgan County, West Virginia. The tornado downed trees in remote areas just east of Hancock.
Tornado, Harford
- When
- September 18, 2:40 AM EST to 2:43 AM EST
- Where
- Harford County, Joppa
- Rating
- F1
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.317, -77.467
Trees fell on a single story house causing extensive damage to the roof. The windows were also blown out of this residence in the Greenspring Hills Subdivision. Just before the storm lifted, it peeled some siding off a few homes and blew down a few more trees.
Tornado, Harford
- When
- September 18, 3:00 AM EST to 3:10 AM EST
- Where
- Harford County, Pylesville
- Rating
- F2
- Path length
- 2 mi
- Path width
- 125 yd
- Property damage
- $350,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.133, -77.450
A tornado touched down near a residence off Grier Nursery Road. The storm destroyed two mobile homes, the side of a barn was blown out, structural damage to two homes were noted, and numerous large healthy trees were twisted off near the bases.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, September 17 to 19, 20041 death · 92 injured · $26 million · 1 event
- Flooding in Pennsylvania, September 17 to 19, 20042 deaths · $50 million · 36 events
- Tornadoes in Virginia, September 17, 20048 injured · $15 million · F3 · 22 events
- Flooding in West Virginia, September 17 to 21, 20041 death · $9.5 million · 14 events
- Tornadoes in Virginia, September 17, 20044 injured · $54 million · F2 · 6 events
- Flood in Ohio, September 17 to 20, 20041 death · $13 million · 1 event
- Flood in West Virginia, September 17 to 20, 20041 death · $4.7 million · 1 event
- Tornadoes in West Virginia, September 17, 20046 injured · $300,000 · F2 · 3 events
- Flooding in Kentucky, September 17 to 20, 20041 death · $103,000 · 5 events
- Flood in West Virginia, September 17 to 20, 2004$40 million · 1 event
- Flood in West Virginia, September 17 to 19, 2004$36 million · 1 event
- Flooding in Ohio, September 17 to 21, 2004$26 million · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425836, 5425837, 5425839, 5425842, 5425840, 5425841, 5425838, 5425927, 5425926.